Missouri, 2021

Flash Flooding and Damaging Wind in Missouri, June 26 to 27, 2021

June 26 to 27, 2021 · NWS SGF · 11 events in 3 counties and zones

During the late evening of the 25th and morning of the 26th, storms moved repeatedly along and north of an outflow boundary that extended along Interstate 44 from Lebanon to Joplin. Rainfall accumulations of over three inches occurred in a 12-hour period ending at 9 AM on the 26th along the Missouri-Kansas border from Fort Scott southward to Pittsburg, and from Joplin to Seneca.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

During the late evening of the 25th and morning of the 26th, storms moved repeatedly along and north of an outflow boundary that extended along Interstate 44 from Lebanon to Joplin. Rainfall accumulations of over three inches occurred in a 12-hour period ending at 9 AM on the 26th along the Missouri-Kansas border from Fort Scott southward to Pittsburg, and from Joplin to Seneca. A Flash Flood Emergency was issued for Seneca when five to eight inches of rainfall in a four-hour period led to flooded homes and businesses along Lost Creek. Six vehicle water rescues were conducted, and 25 to 30 homes were evacuated as the water was rising. Widespread flooding of roads occurred throughout Newton and Jasper counties, including Highway 86 near Reddings Mill and Highway 37 east of Joplin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 26, 2:10 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 26, 2:10 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
310 AM CDT Sat Jun 26 2021

.SHORT TERM...(Today and Tonight)
Issued at 310 AM CDT Sat Jun 26 2021

Showers and thunderstorms continue to move across portions of the
Ozarks region this morning. Most of the activity is along and
north of the Interstate 44 corridor. This activity is focused
along a stationary boundary that extends across the area. Areas
south of this stationary boundary (primarily south of the
Interstate 44 corridor) have remained rather dry. Meanwhile, flash
flooding remains a concern north of this boundary where 1 to 4
inches, with localized heavier amounts have fallen since Friday
evening. This area will remain a focus for additional flash
flooding potential through today and tonight as repeated rounds of
showers and thunderstorms are expected to move through this area.
An isolated strong to severe thunderstorm will be possible today,
though the threat remains relatively low. The area of highest
flooding potential will exist across southeast Kansas into west
central and central Missouri. As for temperatures, expect highs in
the lower 80s north of the stalled boundary, and middle 80s south
of the boundary.

While some dry time will be found across the Ozarks today, the
main focus remains on additional flooding through tonight. The
current Flash Flood Watch has been extended in time through Sunday
morning as additional flooding concerns continue today. The watch
area aligns fairly well with WPC's moderate excessive rainfall
outlook for today and tonight. Current expectations are for
additional showers and thunderstorms to develop and train over the
same areas in the watch this afternoon into tonight. The
environment is supportive of flash flooding with modest
instability and high moisture content. Rainfall rates of 1 to 3
inches per a hour will be common. Short term model guidance
suggest an additional 1 to 3 inches across the watch area will be
likely through Sunday morning, with localized heavier amounts.

.LONG TERM...(Sunday through Friday)
Issued at 310 AM CDT Sat Jun 26 2021

By Sunday, portions of the region will be primed for additional
flooding as another wet day is in the forecast. The expectation is
for daily showers and thunderstorms to continue Sunday and into
the middle of next week as model guidance suggests little change
in the pattern. The prolonged nature of rainfall through the
middle of next week leads to a growing concern for river flooding
and higher lake levels.

Meanwhile, cloud cover and associated precipitation will keep
temperatures below normal through next week with highs generally
in the lower 80s, with a few days of upper 70s not out of the
realm.

By late next week, some model guidance hints at a shift in the
upper level pattern. This could bring us a bit of a relief from an
active pattern. However, there still remains model discrepancies
at this time. Check back for more information over the coming days
as we get a better handle on the holiday weekend forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday evening)
Issued at 1200 AM CDT Sat Jun 26 2021

Band of showers and thunderstorms extending from southeast Kansas
to along and north of I-44 at midnight to remain nearly stationary
overnight. Visibilities will vary with occasional convection
which will likely last well into the afternoon.

Have maintained MVFR ceilings...though some patchy IFR will be
possible into the morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for MOZ055>058-066>069-
     077>080-088-089.

KS...Flash Flood Watch through Sunday morning for KSZ073-097-101.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Runnels
Hazardous weather outlook, Jun 25, 2:07 PM CST, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
307 PM CDT Fri Jun 25 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-262015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
307 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Limited lightning risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Heat indicies this afternoon will be near 100 for some locations
across the Ozarks. Especially where the sun can break through the
clouds.

Thunderstorms continue to develop across eastern Kansas and west
central Missouri along a stalled front into this evening and
through the overnight. This activity will then track slowly
southeast deeper into the Ozarks region.

Some storms could become strong to severe and produce large hail
up to the size of half dollars and wind gusts to 60 mph.

Rainfall amounts of 2 to 3 inches with locally higher amounts
are expected. High hourly rainfall rates, with some storms could
also lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Several chances for thunderstorms will occur from Saturday
through Thursday. A stationary frontal boundary is expected to
linger across the region for an extended period of time, becoming
a focus for rain and thunder. Severe weather will be possible the
next few days, while repeated rainfall could lead to areas of
flooding into next work week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight for areas
 mainly along and north of Interstate 44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 11:11 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Newton

When
June 26, 5:13 AM CST to 12:00 PM CST
Where
Newton County, 1.12 mi WSW of Seneca to 1.44 mi E of Seneca
Cause
Heavy Rain
Property damage
$150,000
Reported by
State Official
Coordinates
36.842, -94.618

Evacuations of several homes along Lost Creek in the City of Seneca occurred as the creek rose rapidly out of its banks. Water was reported in basements and some businesses. No injuries were reported.

Flash Flood, Newton

When
June 26, 5:13 AM CST to 12:00 PM CST
Where
Newton County, 0.69 mi S of Racine to 0.43 mi SE of Racine
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.890, -94.530

Highway CC at Lock Creek was flooded and impassable.

Flash Flood, Newton

When
June 26, 6:10 AM CST to 12:00 PM CST
Where
Newton County, 0.88 mi SW of Redings Mill to 0.43 mi SSE of Redings Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.010, -94.530

Highway 86 at Shoal Creek was flooded and impassable.

Flash Flood, Newton

When
June 26, 6:43 AM CST to 12:00 PM CST
Where
Newton County, 2.83 mi NW of Racine to 2.97 mi SSW of Hornet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.924, -94.571

Water was reported over the road at Highway 43 and Iris Road making it impassable to traffic.

Flash Flood, Newton

When
June 26, 9:25 AM CST to 12:00 PM CST
Where
Newton County, 2.76 mi E of Tipton Ford to 2.75 mi E of Tipton Ford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.980, -94.370

The bridge at the intersection of Martin and Elder Roads was reported as underwater as Carver Creek flowed out of its banks. .

Flash Flood, Newton

When
June 26, 9:45 AM CST to 12:00 PM CST
Where
Newton County, 3.5 mi N of Seneca to 2.49 mi N of Seneca
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.900, -94.610

Bethel Road south of Kentucky Road was washed out from heavy rainfall and flooding.

Flash Flood, Newton

When
June 26, 10:00 AM CST to 12:00 PM CST
Where
Newton County, 0.69 mi S of Racine to 0.38 mi SSE of Racine
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.890, -94.530

Route CC was closed at Lost Creek due to flooding.

Flash Flood, Jasper

When
June 26, 11:00 AM CST to 4:00 PM CST
Where
Jasper County, 2.82 mi NNE of Reeds to 2.89 mi N of Reeds
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.160, -94.160

Missouri Highway 37 at the Spring River was closed due to flooding.

Flash Flood, Newton

When
June 26, 11:43 PM CST to June 27, 6:00 AM CST
Where
Newton County, 1.21 mi WSW of Seneca to 1.48 mi ESE of Seneca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.841, -94.619

Excessive rainfall caused Lost Creek to flow out of its banks flooding Oneida and Main Streets in town.

Flash Flood, Newton

When
June 27, 1:00 AM CST to 6:00 AM CST
Where
Newton County, 0.55 mi W of Neosho to 0.83 mi S of Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -94.380

Excessive rainfall caused flooding on Spring and McCord Streets as Hickory Creek flowed out of its banks.

Thunderstorm Wind, Taney

When
June 27, 12:06 PM CST
Where
Taney County, 1.77 mi NW of Walnut Shade
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.750, -93.220

High winds reported on Highway 65 caused traffic to stop after a car was pushed into the median by the winds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966861, 966862, 966863, 966864, 966865, 966866, 966867, 966868, 966869, 966870, 966249.